Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2009, 2:33 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2009, 2:33 PM MST (21:33 UTC)
- Expired
- Jul 24, 2009, 4:30 PM MST
- In force
- 117 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 2265 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 242133
FFWVEF
AZC015-NVC003-242330-
/O.NEW.KVEF.FF.W.0018.090724T2133Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM MST FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
EXTREME EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 430 PM MST/430 PM PDT/
* AT 227 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA WHICH
INCLUDES THE MEADVIEW AND PIERCE FERRY AREA OVER TO JUST EAST OF
TEMPLE BAR. SEVERAL WASHES IN THE AREA...INCLUDING THE GRAPEVINE
WASH WILL LIKELY BE FLOODING THROUGH 430 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.
&&
LAT...LON 3596 11428 3605 11429 3619 11407 3621 11398
3605 11394 3603 11401 3585 11390 3586 11412
$$
JH2 follow-up statements
507
WGUS75 KVEF 242211
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM MST FRI JUL 24 2009
AZC015-NVC003-242330-
/O.CON.KVEF.FF.W.0018.000000T0000Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
311 PM MST FRI JUL 24 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST/430 PM
PDT/ FOR EXTREME EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES...
AT 306 PM MST DOPPLER RADAR INDICATED LOCALLY HEAVY RAIN CONTINUED
OVER PORTIONS OF THE MEADVIEW AND PIERCE FERRY AREA. A MOHAVE COUNTY
OFFICIAL REPORTED THAT THE DIAMOND BAR ROAD WAS CLOSED DUE TO
FLOODING FROM PIERCE FERRY ROAD TO THE HUALAPAI INDIAN RESERVATION
BOUNDARY. RUNOFF FROM HEAVY RAIN WILL CONTINUE TO PRODUCE FLOODING
OF ROADWAYS AND WASHES IN THE AREA INCLUDING THE GRAPEVINE WASH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH COVE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3596 11428 3605 11429 3619 11407 3621 11398
3605 11394 3603 11401 3585 11390 3586 11412
$$
JH602
WGUS75 KVEF 242322
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM MST FRI JUL 24 2009
AZC015-NVC003-242331-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-090724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
422 PM MST FRI JUL 24 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST/430 PM PDT/ FOR
EXTREME EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES...
THE MEADVIEW AND PIERCE FERRY AREAS HAVE BEEN RAIN FREE SINCE ABOUT
345 AND THE THREAT FOR FLASH FLOODING HAS ENDED FOR NOW. A FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM AND MORE STORMS ARE STILL
POSSIBLE THROUGH THE EVENING.
LAT...LON 3596 11428 3605 11429 3619 11407 3621 11398
3605 11394 3603 11401 3585 11390 3586 11412
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:35 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 24, 10:35 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 AM PDT FRI JUL 24 2009
.SYNOPSIS...HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS AREA WILL
BRING AN INCREASE IN THUNDERSTORM COVERAGE TO THE REGION TODAY AS A
MOIST SOUTHEAST FLOW MOVES INTO THE AREA. THE GREATEST THREAT FROM
THESE STORMS WILL BE HEAVY RAIN AND THE POTENTIAL FOR ISOLATED FLASH
FLOODING. AS THE HIGH MOVES FURTHER SOUTH OVER THE WEEKEND...
THUNDERSTORM CHANCES ARE EXPECTED TO DECREASE. TEMPERATURES WILL BE
BELOW NORMAL TODAY AND SATURDAY BEFORE WARMING INTO SUNDAY.
&&
.UPDATE...SATELLITE SHOWS MOISTURE IMPORTING INTO THE REGION FROM
DECAYING OVERNIGHT MCS OVER NORTHERN SONORA. THUNDERSTORM ACTIVITY
TO THIS POINT HAS BEEN MINIMAL AND CONFINED TO SOUTHERN MOHAVE AND
SAN BERNARDINO COUNTIES. CUMULUS ARE BEGINNING TO FORM/EXPAND ACROSS
THE AREA AND THERE SHOULD BE ADDITIONAL STORMS FORMING OVER THE NEXT
COUPLE OF HOURS. MOISTURE PARAMETERS ARE IMPRESSIVE AND HEAVY RAIN
REMAINS THE PRIMARY THREAT WHEN AND WHERE THUNDERSTORMS DEVELOP. A
DISTURBANCE THAT IS EVIDENT ON SATELLITE OVER THE FAR SOUTHERN CWA
COULD HELP THINGS ALONG AS IT ROTATES NORTHWARD AND THE AREA SITS IN
A FAVORABLE REGION OF THE UPPER JET WHICH WILL ADD A LITTLE MORE
DYNAMICAL SUPPORT. BUT SO FAR...THE LIMITING FACTOR APPEARS TO BE
THE CLOUD COVER...TO THE EXTENT THAT IT IS HOLDING TEMPERATURES
DOWN. ZONES AND GRIDS WILL BE OUT SHORTLY FOR POP...WX...QPF AND SKY
UPDATES.
&&
.PREV DISCUSSION... /ISSUED 415 AM PDT FRI JUL 24 2009/
.SHORT TERM...VERY MOIST SOUTHEAST FLOW OVER THE CWA TODAY AS RIDGE
REMAINS CENTERED NEAR THE FOUR CORNERS AREA. THIS MOISTURE...PW
VALUES ACROSS THE SOUTHEAST PORTION OVER 1.5 INCHES...ALONG WITH NEG
LI VALUES/UPPER DYNAMICS AND A VORT LOBE ROTATING ACROSS THE AREA
DURING THE DAY ALL POINT TO THE BEST CHANCE FOR HEAVY RAINFALL SO
FAR THIS SEASON. HOWEVER A LIMITING FACTOR IS THAT CONSIDERABLE
DEBRIS CLOUDS WILL REMAIN OVER THE AREA WITH ADDITION MID/HIGH LEVEL
MOISTURE MOVING IN DURING THE DAY...THUS LIMITING DAYTIME HEATING.
OVERALL THOUGH IT APPEARS THAT DYNAMICS WILL WIN OUT THUS WILL ISSUE
A FLASH FLOOD WATCH FOR MUCH OF THE EASTERN PORTION OF THE CWA FOR
THIS AFTERNOON/EVENING. RIDGE BEGINS TO SHIFT EAST ON SATURDAY WITH
CUT-OFF LOW OVER THE PACNW. WITH THE RIDGE SHIFTING EAST...GOOD
MOISTURE TAP BEGINS TO DECREASE AS FLOW ALOFT SHIFTS TO MORE SOUTH
SOUTHWEST. BY SUNDAY...UPPER TROUGH OVER THE PACNW SHIFTS EAST AND
PUSHES RIDGE BACK WEST WITH RIDGE CENTERED OVER NORTHERN MEXICO BY
12Z MONDAY. THIS SHOULD BRING A DRYING TREND INTO THE EXTENDED.
HOWEVER NAM/GFS DIFFER ON THE TIMING OF DRYING AS GFS DRIES THE AREA
OUT ON SATURDAY AND INTO SUNDAY...WHILE NAM HOLDS MOISTURE/DYNAMICS
IN LONGER. FOR NOW WILL LEAN TOWARDS THE NAM THUS KEEPING MENTION OF
CONVECTION OVER THE CWA THROUGH THE WEEKEND...BUT DECREASING.
TEMPERATURES TO BE A CHALLENGE AS CLOUDS WILL LIMIT HEATING SOMEWHAT
BOTH TODAY AND SATURDAY RESULTING IN BELOW NORMAL READINGS. DRYING
INTO SUNDAY TO BRING TEMPERATURES BACK TO NEAR NORMAL.
.LONG TERM...THE MAIN ISSUE IN THE EXTENDED WILL BE JUST HOW QUICKLY
WE DRY OUT ACROSS THE AREA. THE MODELS ARE IN FAIRLY GOOD AGREEMENT
IN DIVING A SYSTEM DOWN THE ROCKIES MONDAY WHICH WILL FORCE THE
UPPER RIDGE FROM THE FOUR CORNERS REGION BACK WESTWARD TOWARDS
CALIFORNIA. THE FLOW ALOFT GOES WEST TO NORTHWEST ACROSS OUR AREA AS
A RESULT AND THIS SHOULD FLUSH OUT MOST OF THE MOISTURE BUT IT STILL
LOOKS LIKE JUST ENOUGH HANGS AROUND MONDAY AFTERNOON INTO TUESDAY
AFTERNOON THAT WITH THE HEATING OF THE DAY A FEW ISOLATED STORMS MAY
STILL POP UP. IN ADDITION...BOTH THE ECMWF AND GFS INDICATE WEAK
DISTURBANCES MAY MOVE THROUGH ON BOTH DAYS AND IF THIS DOES OCCUR
AND ENOUGH MOISTURE STILL LINGERS - THIS COULD BE THE KICKER THAT
TRIGGERS CONVECTION EITHER DAY.
BY WEDNESDAY AND THURSDAY THE UPPER LEVEL AXIS SHIFTS BACK EAST OVER
NEVADA. ENOUGH MID-LEVEL MOISTURE REMAINS IN PLACE THAT ISOLATED
CONVECTION COULD STILL DEVELOP BOTH AFTERNOONS. TOWARDS FRIDAY AND
SATURDAY THE ECMWF/GEM/GFS AND GFS ENSEMBLES ALL FORECAST AN UPPER
LOW TO APPROACH NORCAL. THE MAIN AFFECT THIS FEATURE WILL HAVE IS
SHIFTING OUR FLOW ALOFT TO THE SOUTHWEST WHICH SHOULD DRY US OUT
FURTHER. THIS IS A SCENARIO THAT WILL HAVE TO BE WATCHED OVER THE
NEXT SEVERAL DAYS AND MODEL RUNS AS IT COULD RESULT IN RELATIVE
HUMIDITY VALUES DROPPING CONSIDERABLY AND IF WINDS PICK UP ENOUGH
EACH AFTERNOON COULD CAUSE POSSIBLE FIRE WEATHER CONCERNS.
TEMPS SHOULD REMAIN ABOVE NORMAL MONDAY AFTERNOON THROUGH THURSDAY
AFTERNOON. PROGGED LOWER HEIGHTS BY FRIDAY WILL DROP THEM A BIT.
&&
.AVIATION...FOR MCCARRAN...THE MAIN ISSUE TODAY WILL BE THE TIMING
OF TSTMS AT THE TERMINAL. THE BEST THINKING FOR NOW IS THAT WE COULD
SEE SOME CB BY 18Z TODAY...WITH A TSTM POSSIBLE AS EARLY AS 19Z IN
THE VCTY. THE BEST CHANCES FOR A TSTM LOOK TO BE BETWEEN 22Z AND 02Z
SO WILL GO WITH A TEMPO GROUP FOR THEN...BUT ALLOW FOR A VCTY TSTM
THROUGH 05Z THIS EVENING. TSTMS WILL HAVE THE POTENTIAL FOR GUSTY
AND ERRATIC WINDS IN AND NEAR THEM...BUT THE ATMOSPHERE WILL BE
RATHER MOIST AND THUS LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE
ACCOMPANIED BY LOWER CIGS AND REDUCED VSBY. WILL PUT IN CIGS TO 5K
FEET IN THE TEMPO GROUP BASED ON THE AMOUNT OF MOISTURE AROUND...BUT
THERE IS POTENTIAL FOR THEM TO GO LOWER. THE STEERING FLOW TODAY
OVER THE LAS VEGAS VALLEY IS LIGHT AND VARIABLE SO STORMS COULD
DRIFT IN FROM ANY DIRECTION AND WILL BE SLOW MOVERS. AWAY FROM TSTMS
CLOUDS WILL MAINLY BE AOA 14K FEET WITH WINDS FOLLOWING DIURNAL
TRENDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSRA ARE EXPECTED ACROSS THE AREA TODAY INTO EARLY
TONIGHT MAINLY BETWEEN 19Z AND 06Z. THE ONE AREA THAT SHOULD STAY
DRY IS NORTHWEST SAN BERNARDINO COUNTY. A WEAK STEERING FLOW IN
PLACE OVER MOST OF THE AREA TODAY WILL RESULT IN SLOW MOVING STORMS.
OVER THE SIERRA A SOUTHWEST STEERING FLOW IS IN PLACE WHICH WOULD
PUSH STORMS TOWARDS THE OWENS VALLEY. THE MAIN ISSUES WITH STORMS IN
THE MOJAVE DESERT AND LINCOLN COUNTY TODAY WILL BE LOCALLY HEAVY
DOWNPOURS REDUCING VSBY AND LOWERING CIGS AND GUSTY AND ERRATIC
WINDS. AWAY FROM TSTMS...WINDS WILL FOLLOW DIURNAL TRENDS AND CLOUDS
SHOULD MAINLY BE AOA 14K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NVZ015-016-
020>022.
AZ...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR
AZZ001>003-036. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS
EVENING FOR CAZ524-526-527.
&&
SALMEN/JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 24, 4:11 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE LAS VEGAS NV 411 AM PDT FRI JUL 24 2009 CORRECTION FOR SPELLING ERROR AZZ001>003-036-CAZ524-526-527-NVZ015-016-020>022-250215- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 411 AM PDT FRI JUL 24 2009 /411 AM MST FRI JUL 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS HAVE MOVED OVER THE AREA AND THIS COMBINED WITH A VERY UNSTABLE AIRMASS WILL CREATE THE POTENTIAL FOR SCATTERED THUNDERSTORMS AND LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING. THIS HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER CONDITIONS ARE EXPECTED ON SATURDAY AND SUNDAY...BUT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE STILL EXPECTED OVER THE AREA. FURTHER DRYING IS THEN EXPECTED MONDAY THROUGH THURSDAY. HOWEVER ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM IN THE AFTERNOON...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IF HEAVY RAINFALL AND FLASH FLOODING DEVELOPS FROM THE EXPECTED THUNDERSTORMS. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-525-NVZ014-017>019-250215- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS- 411 AM PDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS MAY BE SEEN FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE SEEN SATURDAY AND SUNDAY...BUT OVERALL A DRYING TRENDS WILL BE TAKING PLACE. BY MONDAY THUNDERSTORMS SHOULD BE CONFINED TO MAINLY THE SOUTHERN SIERRA WITH STORMS POSSIBLY FORMING OVER THE SIERRA THROUGH THURSDAY WHILE THE REMAINDER OF THE AREA SEE MOSTLY SUNNY DAYTIME SKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:43 AM MST | Flash Flood Watch | VEF | Mohave | 17 hr |
| Jul 24, 1:13 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 4:26 PM MST | Areal Flood Advisory | VEF | 109 min | |
| Jul 24, 1:38 PM MST | Areal Flood Advisory | VEF | Clark, Nye | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2009Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.